MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-612; UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-612; UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Model Number KD-612L
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon evaluation of the returned device, it was found that the knife cutting wire at the tip was burnt black, bent, and with residual crystals.The ceramic tip had been melted and the cutting knife was broken and scorched.H4: the subject device was manufactured on feb, 2021 based on the provided 3 digit lot information ¿12k¿.The manufacture date could not be identified since the supplementary information number of lot information was not provided.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.This mdr is being submitted as part of a retrospective review and remediation effort based on enhancements made to the company¿s mdr and complaint handling processes.Capas have been opened to manage the actions that are being taken to remediate this issue and ensure any required mdr reporting is completed.
 
Event or Problem Description
A user facility reported to olympus that after an using the single use electrosurgical knife kd-612, the cutter head broke and fell into the patient's body and was subsequently removed.The procedure was delayed due to this, but not more than 15 minutes.The case was finished with another device.No patient injury was reported.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the reported event was caused by the following: 1) due to the factor described below, spark discharged between the tissue and the cutting knife during output activation: the output setting for activation was too high; the electrosurgical unit was used in the coagulation mode; the output activation time to was too long; contact length between the tissue and the cutting knife was short.2) high heat caused by spark discharge was locally applied to the cutting knife.Therefore, the strength of the cutting knife decreased.The cutting wire was also scorched.3) a force to perform tissue incision was applied to the cutting wire which has the reduced strength.This caused the cutting knife to break and fall off.A definitive root cause cannot be identified.The event can be detected/prevented by following the instructions for use which state: "do not use this instrument and a cord with an output higher than the rated high-frequency voltage given in the tables in section 8.2, ¿specifications¿.This could cause patient, operator or assistant injury, such as thermal injury.It could also damage the endoscope, instrument and/or a cord.When the electrosurgical unit is used in the coagulation mode, crack/detachment of the tip or deformation/break of the cutting knife or the electrode could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should cracks or detachment of the tip or deformation/break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the insertion portion of this instrument.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the tip or cutting knife is detached be sure to collect it using grasping forceps.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may occur in patient injury, such as perforations, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife or crack the tip.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms - soft coagulation < cut / pulse cut < forced coagulation ¿do not activate output continuously but activate it intermittently.Continuous activation may cause patient injury, such as bleeding, mucous membrane damage, or thermal injury of non target tissue.Crack/detachment of the tip or deformation/break of the cutting knife or electrode may also occur.Be careful not to use excessive force when removing tissue attached to the cutting knife.When the tip is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife or crack the tip.Do not activate output when the electrode and cutting knife are not in contact with the target tissue.Crack/detachment of the tip or deformation/break of the cutting knife or electrode may occur." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-612
Common Device Name
UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17485063
Report Number9614641-2023-01126
Device Sequence Number12730719
Product Code KNS
UDI-Device Identifier04953170325892
UDI-Public04953170325892
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-612L
Device Lot Number12K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2021
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2021
Supplement Date Received by Manufacturer08/25/2023
Initial Report FDA Received Date08/08/2023
Supplement Report FDA Received Date08/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown